| Catalog Number |
J840D |
| Medical Device Problem Codes |
Break (1069); Material Separation (1562)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
08/01/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device pcm943 batch number, and no non-conformances were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: did the needle pull off the suture thread and the same needle broke off the swaged portion, during final stitch? it was noted as missing the swaged portion but i believe the suture pulled off the swaged end as well.Please explain ' it was noticed one of the other needles had a needle tip missing.' was the device with the broken tip a second device used on the patient in the same procedure?yes it was a 2nd needle for the same procedure.Please explain- 'searching the floor both pieces were found.' were the two needle pieces found on the floor, one that had the broken swage part and the other broken needle tip? yes.This report is in response to (b)(4).Note: events reported via (b)(4).
Event or Problem Description
It was reported via user facility medwatch form (b)(4) that the patient underwent laparoscopic total hysterectomy and bilateral laparoscopic salpingectomy on an unknown date and suture was used.When putting in the final stitch to close the vaginal cuff, the needle being returned was missing the piece where suture is swedged on.The physician was consulted after surgeon examined the vaginal tissue and could not find missing piece.The needle pulled through easily and was considered not likely to be in the tissue.X-ray was performed.Upon searching the floor the needle was found.There were no adverse patient consequences reported.
Additional Manufacturer Narrative
(b)(4).Additional: investigation summary: it was reported performance pull off - suture needle.A failed suture needle was submitted for fractographic evaluation.A fracture was observed in the body.The needle was received in two pieces, only one of the mating fracture surface was examined for this evaluation.A microscope was used to examine the fracture surface and surrounding area of the needle.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle. there is no evidence of any material flaw that would cause premature failure.